[Skip to Content]
Access to paid content on this site is currently suspended due to excessive activity being detected from your IP address 50.16.52.237. Please contact the publisher to request reinstatement.
[Skip to Content Landing]
Article
March 1989

Safety of Pregnancy After Discontinuation of Isotretinoin

Author Affiliations

From the Department of Drug Safety, Hoffmann-La Roche Inc, Nutley, NJ.

Arch Dermatol. 1989;125(3):362-365. doi:10.1001/archderm.1989.01670150052005
Abstract

• Isotretinoin (13-cis-retinoic acid, Accutane) increases the risk of major congenital malformations in infants exposed to isotretinoin during pregnancy. However, there have been no epidemiologic reports to date on the effect of a subsequent pregnancy after discontinuation of isotretinoin. This article describes our analysis of pregnancy case reports from patients in whom conception occurred after isotretinoin treatment had been discontinued. Based on the 88 prospectively ascertained cases, the incidence rate of both spontaneous and missed abortions from all pregnancies was 9.1% (eight patients), and the incidence rate of congenital malformation among the live births was 5.0% (four patients). The incidence rates for both these outcomes were not significantly different from the rates reported for women of reproductive age in the general population. In addition, the malformations reported were not characteristic of retinoic acid-induced congenital anomalies.

(Arch Dermatol 1989;125:362-365)

×